Skip to content
BY-NC-ND 3.0 license Open Access Published by De Gruyter Open Access May 22, 2015

On the construction of low-parametric families of min-stable multivariate exponential distributions in large dimensions

  • German Bernhart , Jan-Frederik Mai and Matthias Scherer
From the journal Dependence Modeling


Min-stable multivariate exponential (MSMVE) distributions constitute an important family of distributions, among others due to their relation to extreme-value distributions. Being true multivariate exponential models, they also represent a natural choicewhen modeling default times in credit portfolios. Despite being well-studied on an abstract level, the number of known parametric families is small. Furthermore, for most families only implicit stochastic representations are known. The present paper develops new parametric families of MSMVE distributions in arbitrary dimensions. Furthermore, a convenient stochastic representation is stated for such models, which is helpful with regard to sampling strategies.

MSC:: 60G70


[1] Ballani, F. and Schlather, M. (2011). A construction principle for multivariate extreme value distributions. Biometrika, 98(3):633-645. Search in Google Scholar

[2] Barndorff-Nielsen, O. E.,Maejima, M., and Sato, K.-I. (2006a). Infinite divisibility for stochastic processes and time change. J. Theoret. Probab., 19(2):411-446. 10.1007/s10959-006-0020-7Search in Google Scholar

[3] Barndorff-Nielsen, O. E.,Maejima, M., and Sato, K.-I. (2006b). Some classes of multivariate infinitely divisible distributions admitting stochastic integral representations. Bernoulli, 12(1):1-33. Search in Google Scholar

[4] Barndorff-Nielsen, O. E., Rosinski, J., and Thorbjornsen, S. (2008). General Y-transformations. Alea, 4:131-165. Search in Google Scholar

[5] Brigo, D. and Chourdakis, K. (2012). Consistent single- and multi-step sampling of multivariate arrival times: A characterization of self-chaining copulas. Working paper, available at 10.2139/ssrn.2047474Search in Google Scholar

[6] Cherubini, U., Luciano, E., and Vecchiato, W. (2004). Copula Methods in Finance. John Wiley & Sons, Chichester. 10.1002/9781118673331Search in Google Scholar

[7] De Haan, L. (1984). A spectral representation for max-stable processes. Ann. Probab., 12(4):1194-1204. Search in Google Scholar

[8] De Haan, L. and Pickands, J. (1986). Stationary min-stable stochastic processes. Probab. Theory Rel. Fields, 72(4):477-492. Search in Google Scholar

[9] De Haan, L. and Resnick, S. (1977). Limit theory for multivariate sample extremes. Z. Wahrsch. verw. Gebiete, 40(4):317-337. Search in Google Scholar

[10] Durante, F. and Salvadori, G. (2010). On the construction of multivariate extreme value models via copulas. Environmetrics, 21(2):143-161. Search in Google Scholar

[11] Es-Sebaiy, K. and Ouknine, Y. (2007). How rich is the class of processes which are infinitely divisible with respect to time? Statist. Probab. Lett., 78(5):537-547. Search in Google Scholar

[12] Esary, J. D. and Marshall, A. W. (1974). Multivariate distributions with exponential minimums. Ann. Statist., 2:84-98. Search in Google Scholar

[13] Fougères, A.-L., Nolan, J. P., and Rootzén, H. (2009). Models for dependent extremes using stable mixtures. Scand. J. Stat., 36(1):42-59. Search in Google Scholar

[14] Gudendorf, G. and Segers, J. (2010). Extreme-value copulas. In Jaworski, P., Durante, F., Härdle,W. K., and Rychlik, T., editors, Copula Theory and its Applications, 127-145. Springer, Berlin. 10.1007/978-3-642-12465-5_6Search in Google Scholar

[15] Gumbel, E. J. and Goldstein, N. (1964). Analysis of empirical bivariate extremal distributions. J. Amer. Statist. Assoc., 59(307):794-816. Search in Google Scholar

[16] Hofmann, D. (2009). Characterization of the D-Norm Corresponding to aMultivariate Extreme Value Distribution. PhD thesis, Universität Würzburg, Search in Google Scholar

[17] Hürlimann,W. (2003). Hutchinson-Lai’s conjecture for bivariate extreme value copulas. Statist. Probab. Lett., 61(2):191-198. Search in Google Scholar

[18] Jiménez, J. R., Villa-Diharce, E., and Flores, M. (2001). Nonparametric estimation of the dependence function in bivariate extreme value distributions. J. Multivariate Anal., 76(2):159-191. Search in Google Scholar

[19] Joe, H. (1990). Families of min-stable multivariate exponential and multivariate extreme value distributions. Statist. Probab. Lett., 9(1):75-81. Search in Google Scholar

[20] Joe, H. (1997). Multivariate Models and Multivariate Dependence Concepts. Chapman & Hall/CRC. Search in Google Scholar

[21] Joe, H. (2014). Dependence Modeling with Copulas. Chapman & Hall/CRC. 10.1201/b17116Search in Google Scholar

[22] Jurek, Z. J. (1985). Relations between the s-selfdecomposable and selfdecomposable measures. Ann. Probab., 13(2):592- 608. Search in Google Scholar

[23] Klenke, A. (2006). Wahrscheinlichkeitstheorie. Springer, Berlin. Search in Google Scholar

[24] Kotz, S. and Nadarajah, S. (2000). Extreme Value Distributions: Theory and Applications. Imperial College Press, London. 10.1142/p191Search in Google Scholar

[25] Longin, F. and Solnik, B. (2001). Extreme correlation of international equity markets. J. Finance, 56(2):649-676. Search in Google Scholar

[26] Mai, J.-F. (2014). Mutivariate exponential distributions with latent factor structure and related topics. Habilitation Thesis, Technische Universität München, Search in Google Scholar

[27] Mai, J.-F. and Scherer, M. (2014). Characterization of extendible distributions with exponential minima via processes that are infinitely divisible with respect to time. Extremes, 17(1):77-95. Search in Google Scholar

[28] Mai, J.-F., Scherer, M., and Zagst, R. (2013). CIID frailty models and implied copulas. In Jaworski, P., Durante, F., and Härdle, W. K., editors, Copulae in Mathematical and Quantitative Finance, 201-230. Springer, Berlin. 10.1007/978-3-642-35407-6_10Search in Google Scholar

[29] Mansuy, R. (2005). On processes which are infinitely divisible with respect to time. Working paper, 0504408. Search in Google Scholar

[30] Molchanov, I. (2008). Convex geometry of max-stable distributions. Extremes, 11(3):235-259. Search in Google Scholar

[31] Nelsen, R. B. (2006). An Introduction to Copulas. Springer, New York. Search in Google Scholar

[32] Pickands, J. (1989).Multivariate negative exponential and extreme value distributions. In Hüsler, J. and Reiss, R.-D., editors, Extreme Value Theory, 262-274. Springer, New York. 10.1007/978-1-4612-3634-4_22Search in Google Scholar

[33] Poon, S.-H., Rockinger, M., and Tawn, J. (2004). Extreme value dependence in financial markets: Diagnostics, models, and financial implications. Rev. Financ. Stud., 17(2):581-610. Search in Google Scholar

[34] Rajput, B. S. and Rosinski, J. (1989). Spectral representations of infinitely divisible processes. Probab. Theory Rel. Fields, 82(3):451-487. Search in Google Scholar

[35] Resnick, S. (1987). Extreme Values, Regular Variation and Point Processes. Springer, New York. 10.1007/978-0-387-75953-1Search in Google Scholar

[36] Ressel, P. (2013). Homogeneous distributions - and a spectral representation of classical mean values and stable tail dependence functions. J. Multivariate Anal., 117:246-256. Search in Google Scholar

[37] Sato, K.-I. (1999). Lévy processes and infinitely divisible distributions. Cambridge University Press, Cambridge. Search in Google Scholar

[38] Sato, K.-I. (2004). Stochastic integrals in additive processes and application to semi-Lévy processes. Osaka J. Math., 41(1):211-236. Search in Google Scholar

[39] Schilling, R., Song, R., and Vondracek, Z. (2010). Bernstein Functions. De Gruyter, Berlin. Search in Google Scholar

[40] Schönbucher, P. J. and Schubert, D. (2001). Copula-dependent defaults in intensity models. Working paper, http://ssrn. com/abstract=301968. Search in Google Scholar

[41] Segers, J. (2012). Max-stable models for multivariate extremes. REVSTAT, 10(1):61-82. Search in Google Scholar

[42] Vasicek, O. A. (2002). Loan portfolio value. Risk, 160-162. Search in Google Scholar

[43] Williamson, R. (1956). Multiply monotone functions and their Laplace transforms. Duke Math. J., 23(2):189-207. Search in Google Scholar

Received: 2015-1-13
Accepted: 2015-5-7
Published Online: 2015-5-22

© 2015 German Bernhart et al.

This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License.

Downloaded on 10.12.2023 from
Scroll to top button